Sign in to follow this  
Followers 0
jen274

How Do You Deal With "brain Zaps"?

14 posts in this topic

Posted

Hi everyone,

For those of you who got "brain zaps" coming off of Cymbalta, how did you deal with them? I stopped taking Cymbalta 5 days ago, with my doctor's approval, after almost one year of being on 30 mg/day, and started experiencing brain zaps last night. It's not *horrible*, but it is definitely unpleasant :boredsmiley: Any suggestions?

Share this post


Link to post
Share on other sites
You might also be interested in:

Posted

Taking fish oil and B-12 supplements helps. I think they will stop after about 3 days.

Share this post


Link to post
Share on other sites

Posted

jen:

Some doctors prescribe a very short term prescription of prozac because it has a longer half life. And therefore helps the brain adjust.

I've also read other posters here saying keeping hydrated with water might help.

They will go away.

Do check in with your doctor if they continue.

Tim

Share this post


Link to post
Share on other sites

Posted

Get plenty of sleep, and try to go with it. You get pretty used to the zaps after a few days in my experience. Try to avoid making sudden movements especially turning your head quickly.

-htc

Share this post


Link to post
Share on other sites

Posted (edited)

In my experience they just went away after a few days. I wouldn't worry about it too much, but if they last for a long time or are very distressing to you, then you should talk to your doctor about it.

Edit: I don't know how the brain zaps are for someone who is tapering off. I stopped taking my meds completely, and all at once.

Edited by Ashen

Share this post


Link to post
Share on other sites

Posted (edited)

Hello,

Did your doctor just tell you to quit cold turkey? Cymbalta's half life is rather short, so withdrawal symptoms do not take as long to occur as with some other medications. I'm sure these withdrawal symptoms will disappear shortly.

Good luck. Keep us posted.

Edited by lindahurt

Share this post


Link to post
Share on other sites

Posted (edited)

Hello, well I have to agree with the others, the brain zaps will diminish and go away pretty quickly. I had a strange occurance in that after the first week of being off cymbalta, I had a short intense brain zap, that went away fairly quickly with a mild anti-anxiety pill, then a week later a second far less intense brain zap and finally a week after that I had one more that was very slight in intensity... after that nothing at all. The first one scared me, the second was so less intense it didnt bother me as much, the third one I felt was pretty slight and I said to myself that this was probably the last of them and it was....

Edited by BetterOff

Share this post


Link to post
Share on other sites

Posted

Thanks for the advice, everyone! The zaps haven't gotten any worse, and I think they may have tapered off a little bit. My doctor had me stop the medication basically cold turkey, but with a refill available to taper off more slowly if the side effects turn out to be too much to handle or go on for too long.

Share this post


Link to post
Share on other sites

Posted

jen

Glad they aren't any worse. They will go away. My hope for you is that they will go away very soon.

tim

Share this post


Link to post
Share on other sites

Posted (edited)

Hi Jen! i'm almost brand new here, but from my experience dealing with SSRI discontinuation can be extremely brutal but at the same time, slightly rewarding. I hope you soon find a new equilibrium and return to a once happier self! I read on another forum that taking benadryl will help, and after some research (I know Wikipedia can't exactly be trusted on everything but)-

Mechanism of action

Diphenhydramine works by blocking the effect of histamine at receptor sites. This results in effects such as the increase of vascular smooth muscle contraction, thus reducing the redness, hyperthermia, and edema that occurs during an inflammatory reaction. In addition, by blocking the H1 receptor on peripheral nociceptors, diphenhydramine decreases their sensitization and, as a consequence, reduces itching that is associated with an allergic reaction, making it a popular choice for treatment of the symptoms of allergic rhinitis, hives, motion sickness, and insect bites and stings. It is also the reason many opioid users combine diphenhydramine (or other antihistamines) to counteract the histamine-induced itching, which is a common side-effect of opioids.

Like several other first-generation antihistamines, diphenhydramine is also a potent competitive antagonist of muscarinic cholinergic receptors, and, as such, at high doses can cause anticholinergic syndrome.

In the 1960s, diphenhydramine was found to inhibit reuptake of the neurotransmitter serotonin. This discovery led to a search for viable antidepressants with similar structures and fewer side-effects, culminating in the invention of fluoxetine(Prozac), a selective serotonin reuptake inhibitor (SSRI). A similar search had previously led to the synthesis of the first SSRI, zimelidine, from brompheniramine, also an antihistamine.

Now Prozac came into being after this discovery (don't quote me on that!). And I know it might seem counter productive to take a drug that acts very similarly to Cymbalta..but it's not the same! and for temporary relief, it works. Godspeed! :D

Edited by Trace
Links removed as per TOS

Share this post


Link to post
Share on other sites

Posted

Can someone explain to me what a brain zap is? I am just starting to ween off of Cymbalta and you guys are scaring the crap out of me...lol

Share this post


Link to post
Share on other sites

Posted

I think you will know it when it happens! I didn't find it horrible or scary. It's an interesting feeling that went away over a few weeks of tapering.

Share this post


Link to post
Share on other sites

Posted

Can someone explain to me what a brain zap is? I am just starting to ween off of Cymbalta and you guys are scaring the crap out of me...lol

Bassummer:

Brain zaps are a (let's see if I can describe this) are a zinging feeling in the brain that some of us experience while on anti-depressants or even more likely while discontinung them, particularly ssri's and ssni's.

It is a disconcerting zing or zap or almost jolt like feeling. It is, I'm almost sure, harmless in the long run. But it is kind of strange and can be upsetting because it feels strange. It really doesn't hurt as much as it is just a wierd feeling at the moment (this is my experience).

If one is slowly tapering, that will definitely lower the chances of having the brain zaps. And many doctors can coach you through the discontinuation process in a positive way that will lessen many of the side effects of the withdrawal process.

They are upsetting. But they are not horrible in terms of damaging anything in our brain.

Does this help?

tim

Share this post


Link to post
Share on other sites

Posted

Can someone explain to me what a brain zap is? I am just starting to ween off of Cymbalta and you guys are scaring the crap out of me...lol

Bassummer:

Brain zaps are a (let's see if I can describe this) are a zinging feeling in the brain that some of us experience while on anti-depressants or even more likely while discontinung them, particularly ssri's and ssni's.

It is a disconcerting zing or zap or almost jolt like feeling. It is, I'm almost sure, harmless in the long run. But it is kind of strange and can be upsetting because it feels strange. It really doesn't hurt as much as it is just a wierd feeling at the moment (this is my experience).

If one is slowly tapering, that will definitely lower the chances of having the brain zaps. And many doctors can coach you through the discontinuation process in a positive way that will lessen many of the side effects of the withdrawal process.

They are upsetting. But they are not horrible in terms of damaging anything in our brain.

Does this help?

tim

Thank you very much Tim! I appreciate the explanation. I haven't had anything like this and I am pretty sure I am in the clear.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0